Drought, Camden
- When
- September 1, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Camden forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
September 2005 was an unseasonably warm and dry month across the state of New Jersey. The unseasonably dry weather began for most in mid August and continued throughout the month.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
September 2005 was an unseasonably warm and dry month across the state of New Jersey. The unseasonably dry weather began for most in mid August and continued throughout the month. The lack of rain affected both the agriculture and water supplies. Acting Governor Richard Codey declared a drought watch on September 13th and called for voluntary conservation methods. Residents were urged to limit lawn watering, to only run their washers and dishwashers with full loads and to purchase and install water saving shower heads and faucets. The state's Forestry Service also prohibited the creating of recreational fires that burn directly on the ground and in all wooded areas. The boroughs of Butler and Kinnelon (Morris County) placed restrictions on all outdoor use of water.Because of the higher cost for fuel, irrigation costs increased. The heat damaged the leaves of temperature sensitive plants such as lettuce, parsley and cilantro. The lack of rain reduced the size of lettuce, cabbage, leeks and arugula. The sun helped cause blistering of tomatoes, peppers, squash and beans. Some tree leaves were showing signs of scorching, especially along their edges. Dogwoods and maples showed signs of water stress. Milk production was down because of the affect the heat had on the cows. As one farmer was quoted, operational costs were up about 20 percent and yields were down 25 percent.Another problem with the drought affected power lines near the coast. The lack of rain permitted salt to build on power lines. When it rained at the end of the month, blown fuses, arcing wires and pole fires occurred. About 9,000 homes and businesses mainly in Atlantic and Cape May Counties lost power.Dating back to 1895, it was the second warmest and fifth driest September on record for the state of New Jersey. Across the state monthly county precipitation averages ranged from 0.2 inches in Cape May County to 2.4 inches in Mercer and Essex Counties. Normal is about 3.8 inches. The southern half of the state was drier than the northern half. The September average monthly temperature of 71.3 degrees at the Atlantic City International Airport was the sixth warmest September on record and the 0.53 inches of precipitation was the seventh driest September on record. At the Mercer County Airport near Trenton, the monthly average temperature of 71.2 degrees was 4.2 degrees warmer than normal and the monthly precipitation total of 2.94 inches was 0.48 inches drier than normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 10:08 PM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1108 PM EDT WED AUG 31 2005 .SECOND UPDATE... THE TEXT FORECASTS WILL BE UPDATED VERY SHORTLY TO REMOVE ANY SHOWER MENTIONS NORTH, AS THE RADAR HAS DRIED UP IN THE WAKE OF THE FRONT. ONLY SOME MINOR MODIFICATIONS TO WIND DIRECTIONS AND SPEEDS WERE MADE, WHICH SHOULD NOT IMPACT THE GRIDS AT ALL. .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY ANZ450>455-430-431. THE PREVIOUS AFDS ARE BELOW... && .UPDATE... FORECAST HAS BEEN UPDATED TO REFLECT CURRENT CONDITIONS. THE PCPN HAS MOVED OFF TO THE EAST IN MOST AREAS, ALTHOUGH SOME LIGHT SHWRS STILL LINGER NORTH. EVEN NORTHERN AREAS SHOULD LOSE THE SHWRS AFTER MIDNIGHT. FCST TEMPS LOOK REASONABLE. ON THE MARINE, WE CONTEMPLATED DROPPING SCA ON THE UPPER DEL BAY BUT DECIDED TO HOLD ONTO THEM BECAUSE THERE ARE STILL SOME GUSTY WINDS UPSTREAM (MTN G30) AND WITH THE AIR TEMPS COOLING BELOW THE WATER TEMPS, THE WINDS COULD KEEP GUSTING TO 25 KTS FOR AWHILE MORE. RNS/LN && .SHORT TERM/LONG TERM... COLD FRONT CURRENTLY MOVING INTO CENTRAL PA WILL CROSS THE FORECAST AREA THIS EVENING. NOT MUCH IN THE WAY OF ORGANIZED SHOWER/TSTM ACTIVITY YET TODAY IN OUR AREA ALTHOUGH WE DO EXPECT SCATTERED SHOWERS AND A FEW TSTMS THROUGH THE EVENING HOURS. THE THREAT OF SEVERE WEATHER WILL BE MUCH HIGHER TO OUR NORTH. THE HIGHEST THREAT IN OUR AREA WILL BE NORTHERN NEW JERSEY. ONCE THE FRONT CROSSES, SHOWER ACTIVITY WILL DIMINISH AND DRIER AIR WILL BEGIN TO FILTER IN. THEN IT LOOKS LIKE WELL BE IN FOR AN EXTENDED PERIOD OF FAIR WEATHER. TEMPERATURES WILL REMAIN QUITE WARM THURSDAY AND FRIDAY. A SECONDARY SHOT OF COOLER AIR WILL BEGIN TO PUSH IN FROM THE NORTHWEST FRIDAY NIGHT AS HIGH PRESSURE PUSHES DOWN ACROSS THE GREAT LAKES. THIS HIGH WILL SETTLE OVER NEW ENGLAND AND THE MID ATLANTIC STATES AND PROVIDE FAIR DRY WEATHER AT LEAST THROUGH MID WEEK. && .AVIATION... WERE EXPECTING MAINLY VFR CONDITIONS WITH A STIFF SOUTHERLY BREEZE UNTIL THE SURFACE TROUGH PASSES THROUGH THE REGION DURING THE LATE AFTERNOON AND EARLY EVENING. THERE COULD BE SOME SHOWERS, ESPECIALLY IN THE VCNTY OF THE TROUGH. CLEARING SHOULD TAKE PLACE OVERNIGHT. && .MARINE... THE SMALL CRAFT ADVISORY WILL BE LEFT IN PLACE ON OUR OCEAN WATERS AND ON DELAWARE BAY FOR THE SOUTHERLY WIND OUT AHEAD OF THE SURFACE TROUGH. THE WIND SHOULD VEER TO THE SOUTHWEST AND WEST AND IT IS EXPECTED TO DIMINISH TONIGHT. WAVES ON OUR OCEAN WATERS WILL GRADUALLY SUBSIDE OVERNIGHT AS WELL, DROPPING BELOW 5 FEET BY DAYBREAK ON THURSDAY. IT APPEARS AS THOUGH RELATIVELY TRANQUIL CONDITIONS WILL CONTINUE IN OUR MARINE AREA INTO THE HOLIDAY WEEKEND. && SHORT TERM/LONG TERM...RPW AVIATION/MARINE...DI SECOND UPDATE.../
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 AM EDT WED AUG 31 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-010830- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 430 AM EDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY, INCLUDING ISOLATED TORNADOES. IN ADDITION, THUNDERSTORMS COULD PRODUCE HEAVY RAIN MAINLY LATER THIS MORNING THROUGH THIS EVENING, ESPECIALLY OVER EASTERN PENNSYLVANIA AND WEST-CENTRAL AND NORTHWESTERN NEW JERSEY. HEAT INDICES IN URBANIZED AREAS MAY APPROACH 100 DEGREES THIS AFTERNOON. THE RIP CURRENT RISK IS HIGH OVER NEW JERSEY TODAY, AND MODERATE OVER DELAWARE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD, INCLUDING THE LABOR DAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. REPORTS OF RAINFALL AMOUNTS OF TWO INCHES OR MORE WOULD BE APPRECIATED TODAY.
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474251, 5474252, 5474253, 5474254, 5474255, 5474256, 5474257, 5474258, 5474259, 5474260, 5474261, 5474262, 5474263, 5474264, 5474265, 5474266, 5474267, 5474268, 5474269, 5474270, 5474271.